Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Cyclotomic splitting fields


Author: Murray M. Schacher
Journal: Proc. Amer. Math. Soc. 25 (1970), 630-633
MSC: Primary 12.10
DOI: https://doi.org/10.1090/S0002-9939-1970-0257037-6
MathSciNet review: 0257037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ k$ is an algebraic number field and $ D$ a finite-dimensional central division algebra over $ k$. It is well known that $ D$ has infinitely many maximal subfields which are cyclic extensions of $ k$. From the point of view of group representations, however, the natural splitting fields are the cyclotomic ones. Accordingly it has been conjectured that $ D$ must have a cyclotomic splitting field which contains a maximal subfield. The aim of this paper is to show that the conjucture is false; we will construct a counter-example of exponent $ p$, one for every prime $ p$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12.10

Retrieve articles in all journals with MSC: 12.10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0257037-6
Keywords: Cyclotomic, local invariant, maximal subfield, norm, splitting field, totally ramified, valuation
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society